Hypoglycaemia

NHS

Hypoglycaemia (a hypo) happens when your blood glucose level is too low, usually below 3.5mmol/L. This can happen when you:

  • delay meals
  • have not had enough carbohydrate in your last meal
  • do lots of exercise without having the right amount of carbohydrate or reducing your insulin dose
  • take too much insulin
  • drink alcohol on an empty stomach

Hypos come on fast. Be aware of the signs of a hypo so you can treat it quickly. The most common signs are:

  • sweating
  • being anxious or irritable
  • feeling hungry
  • difficulty concentrating
  • blurred sight
  • trembling and feeling shaky

Treating a hypo

You need to treat a hypo quickly, before it gets worse. Eat or drink something sugary, like:

  • 3 to 6 dextrose/glucose sweets
  • 5 jelly babies
  • 1 glass of non-diet sugary drink (a mini can of cola is ideal)
  • 1 glass of fruit juice

Try not to eat:

  • sugary foods that contain fat, like chocolate or cake (they do not work as well)
  • too much – or your glucose levels will go too high

Check your blood glucose after 10 minutes. If it's still low, eat something sugary again. You may still have hypo symptoms as your blood glucose levels rise, so check your blood glucose rather than going by how you feel.

Emergency hypo treatment

Some people keep glucagon at home in case of an emergency. An injection of glucagon releases stored glucose from your liver. Speak to your care team about whether you should keep glucagon at home and train family and friends to use it.

If you do not come round within 10 minutes of the glucagon injection, whoever you're with should call 999 and ask for an ambulance.

Not being aware of a hypo

Some people have no clear signs they're about to have a hypo. This can happen if you have had type 1 diabetes for a while. It can be dangerous, particularly if you're driving, and puts you at risk of a severe hypo.

If this is happening to you, speak to your care team. It's often temporary. It can help if you test your blood glucose more often to understand how you can raise it.

Hypos while sleeping

Hypos can happen while you sleep. If a hypo does not wake you up, there's a risk of you having a severe hypo. You might be having night-time hypos if you feel very tired when you wake up, have a headache, or have damp bedding.

If you think you're having hypos while you sleep:

  • check your blood glucose before bed
  • set an alarm to check your blood glucose levels during the night to see if there's a change
  • ask your care team if you need to change how much insulin you take

Useful resources

Cancer Focus NI, Keeping Well vans are mobile drop-in units which bring health checks,...
Our Type 1 Events can be life-changing for children and young people living with type 1...
Help make a difference to the lives of the estimated 100,000 people living with diabetes...
Adjusting to the knowledge that you or a member of your family has diabetes takes time...
Join over 75,000 people on Learning Zone for advice on what to eat and tips for managing...
Diabetes UK is the largest organisation in the UK working for people with diabetes,...